Phys Written Answers · pharmacological
Adverse Drug Reactions — Written Clinical Reasoning
DCE long-case preparation: structured written reasoning for a complex patient with a severe adverse drug reaction (DRESS to allopurinol in chronic kidney disease) and a separate severe cutaneous adverse reaction scenario requiring SCORTEN calculation and burns-unit management — for FRACP DCE and MRCP Part 2 preparation.
On this page
Study tools
Target exams
SAQ 1 — DRESS to Allopurinol in a Patient with Chronic Kidney Disease (20 marks, 30 minutes)
Prompt: Outline your structured assessment and management of this patient, including the clinical diagnosis and its classification, the causality assessment, the pharmacological reasoning for the dose error, the immediate and definitive management, the monitoring plan, the communication with the patient and family, and the discharge and follow-up plan. Justify each decision with reference to evidence and guideline recommendations. [1]
Model Answer
Diagnosis and classification (3 marks): [1]
This is Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) — a severe Type B (bizarre, idiosyncratic, dose-independent) adverse drug reaction. The diagnostic triad is met: fever, rash with facial oedema, and internal organ involvement (hepatitis and acute kidney injury), accompanied by marked eosinophilia (1.6 times ten to the ninth per litre). The timeline — onset four weeks after starting allopurinol — is the classical 2 to 8 week latency of DRESS, and allopurinol is one of the five canonical triggers (alongside aromatic anticonvulsants, minocycline, sulfonamides and dapsone). The RegiSCAR scoring system would classify this as probable or definite DRESS (fever, generalised lymphadenopathy, eosinophilia above 1.5, visceral involvement of liver and kidney, and the exclusion of alternatives all score positively). The reaction is not simple urticaria (which appears within hours to days, not weeks, and lacks visceral involvement) and is not SJS/TEN (no painful blistering, no mucosal involvement, no epidermal detachment). [1]
A critical iatrogenic contribution: allopurinol was started at 300 mg daily in a patient with an eGFR of 28. Allopurinol's active metabolite oxypurinol is renally cleared, and the dose must be reduced in renal impairment (starting at 50 to 100 mg daily, not 300 mg). The failure to dose-adjust is a Type A prescribing error that increased the oxypurinol exposure and therefore the risk of the Type B hypersensitivity reaction. The HLA-B*5801 allele, prevalent in Han Chinese, Thai and Korean populations and increasingly screened in ANZ practice before starting allopurinol, is a further risk factor that should be checked if relevant. [1]
Causality assessment (2 marks): [1]
Applying the Naranjo Adverse Drug Reaction Probability Scale: there are previous conclusive reports of allopurinol-induced DRESS (plus 1); the reaction appeared after allopurinol was administered (plus 1); the reaction is expected to improve on discontinuation (plus 1); rechallenge is ethically barred in severe Type B reactions so cannot be tested; there is no convincing alternative cause — the eosinophilia, hepatitis and timing all point to the drug (plus 1 for no alternative cause, scored as not minus 1); the reaction was more severe with a higher-than-appropriate dose (plus 1); objective evidence includes the eosinophilia and transaminitis (plus 1). The total score is in the probable range (5 to 8). Causality is probable rather than definite because rechallenge is not performed. The Naranjo scale assesses causality, not severity — the severity here is severe (visceral involvement, hospitalisation). [1]
Immediate management (5 marks): [1]
- Stop the allopurinol immediately and permanently — the patient must never take it again. Document the reaction in the medication record and the adverse-reaction field, naming the drug, the reaction (DRESS), the date and the severity.
- Admit for observation and supportive care — daily liver function tests and renal function for the first week, because DRESS can progress to fulminant hepatic failure, and the hepatitis and AKI may worsen before they improve.
- Systemic corticosteroids for visceral involvement — the hepatitis and AKI justify oral prednisolone 0.5 to 1 mg per kg per day (approximately 50 mg per day), tapering slowly over weeks to months to prevent the relapses that characterise DRESS (partly driven by human herpesvirus 6 reactivation). Intravenous methylprednisolone would be used if the hepatitis were fulminant or the patient were haemodynamically unstable.
- Stop any cross-reactive or interacting drugs — review the atorvastatin (a rare cause of DILI and a contributor to transaminitis) and hold it temporarily while the hepatitis is characterised; resume only if the DRESS attribution to allopurinol is clear.
- Exclude alternative causes — viral hepatitis A, B, C and E serology, EBV and CMV, HIV, autoimmune hepatitis screen (ANA, SMA, immunoglobulins), and an abdominal ultrasound to exclude biliary obstruction.
- Investigations to confirm — eosinophil count trend, liver function trend, renal function trend; consider a skin biopsy (lymphocytic infiltrate with eosinophils) if the diagnosis is uncertain; tryptase if there is any anaphylactoid component (not expected here). [1]
Monitoring and complications (3 marks): [1]
DRESS relapses in the first weeks in a substantial proportion of patients, even after the drug is stopped, partly via HHV-6 reactivation. The taper of corticosteroids must be slow and supervised. Long-term autoimmune sequelae — autoimmune hepatitis, type 1 diabetes, and autoimmune thyroiditis — are described and warrant follow-up for months. The acute complications to monitor for are: fulminant hepatic failure (a falling ALT with a rising INR and encephalopathy signals decompensation and the need for transplantation referral per the King's College criteria); superimposed infection from the immunosuppression; and the renal and hepatic recovery trajectory. [1]
Communication, discharge and follow-up (4 marks): [1]
I will explain to the patient and his family in plain language that the gout medication caused a serious allergic-type reaction affecting his skin, liver and kidneys, that the drug has been stopped permanently, and that he must never take allopurinol again. I will document the reaction clearly in the medication record, the adverse-reaction field, and a written alert letter for the patient to carry. I will report the reaction to the Therapeutic Goods Administration (TGA) via the Blue Card (or the MHRA Yellow Card in the UK) because it is a severe reaction to a marketed drug, and I will tell the patient I have done so. For his gout, I will arrange an alternative — colchicine for acute flares, and a uricosuric (probenecid) or a pegloticase infusion if he has severe tophaceous gout, weighing the renal function and the options. I will arrange follow-up with clinical immunology or dermatology for the slow corticosteroid taper and surveillance for autoimmune sequelae. I will review the prescribing error that started allopurinol at 300 mg in renal impairment as a systems-level lesson for the team. [1]
Insight (3 marks): [1]
The two systems-level errors here were: (1) starting allopurinol at full dose in significant renal impairment without dose adjustment, contrary to the gout guideline recommendation to start at 50 to 100 mg and titrate; and (2) not screening for HLA-B*5801 in a patient of an at-risk ethnic background. The lesson is that every prescription in a patient with renal impairment must be dose-adjusted, and that pharmacogenomic screening before high-risk drugs is increasingly standard of care. The patient's underlying gout will need a different strategy, and the communication must support his confidence in future medical care. [1]
References5ShowHide
- [1]Edwards IR, Aronson JK Adverse drug reactions: definitions, diagnosis, and management Lancet, 2000.PMID 11072960
- [2]Cacoub P, Musette P, Descamps V, et al. The DRESS syndrome: a literature review Am J Med, 2011.PMID 21592453
- [3]Bastuji-Garin S, Fouchard N, Bertocchi M, et al. SCORTEN: a severity-of-illness score for toxic epidermal necrolysis J Invest Dermatol, 2000.PMID 10951229
- [4]Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions Clin Pharmacol Ther, 1981.PMID 7249508
- [5]Hoofnagle JH, Björnsson ES Drug-Induced Liver Injury - Types and Phenotypes N Engl J Med, 2019.PMID 31314970